Wednesday April 16th 2014

Top 10 signs of vicodin addiction

Top 10 signs of Vicodin addiction

1.  Using Vicodin for non medical reasons.

2.  Consistently taking more than the prescribed amount of Vicodin resulting in rapid increases in the amount of Vicodin needed, refill requests before the refill date, repeated “loss” of Vicodin prescriptions, emergency calls to a doctors office for Vicodin prescription refills, visiting a Vicodin prescribing doctor at the end of office hours for Rx refills, or having more than one doctor who prescribes Vicodin.

3.  Compulsive seeking and using Vicodin despite negative consequences, (loss of job, debt, physical problems, family problems).

4.  Sluggish behavior, drowsiness, apathy, lack of energy, sleepiness or constant sleeping.

5.  Social withdrawal.

6.  Inability to concentrate.

7.  Persistent physical symptoms of pain pill use including slower breathing, constricted pupils, flushing of the face and neck, constipation, nausea, and/or vomiting.

8.  Objection or unwillingness to provide medical records and refusing to take medical exams, tests or get referrals for Vicodin prescription.

9.  Neglecting usual responsibilities (work, school, or family).

10.  Withdrawal symptoms when Vicodin use stops.

How do people use Vicodin?

Opioid agonists like Vicodin can be abused for their euphoric effect. When using this Schedule III narcotic, abusers experience a general sense of well-being by reduced tension, anxiety, and aggression.

Vicodin tablets can be misused in a manner similar to other opioid agonists, legal or illicit.   Although Vicodin is typically taken as an oral table, the prescription pill may also be crushed into powder and snorted, or be taken in a bitter liquid form which can be taken orally or injected via syringe.

Help for signs of Vicodin addiction

What should you do if you suspect Vicodin addiction?  We suggest that you seek the help of an addiction professional.  But the most important first step is to get honest about use.  What do you think?

Photo credit: Liz Henry

Leave a Reply

7 Responses to “Top 10 signs of vicodin addiction
Liz Henry
8:18 am December 13th, 2010

Oh the joys of Google Alert on my name. (photo credit)

Note: this photo was not titled “Self Portrait of a Vicodin Addict”. It may or may not have been called “That one purple housedress I wear when ill for days.”

Cheers!

Song Szakal
2:54 pm June 22nd, 2013

I have been taking 750 mg. of norco every day for the past 2 years. How long will the withdrawl last if I stop taking them?

12:53 pm July 3rd, 2013

Hello Song. Hydrocodone withdrawal can be less intense when you taper down doses before totally eliminating hydrocodone from the system. Seek a tapering schedule from your prescribing doctor. Once you taper over the course of 3-4 weeks, the acute period of withdrawal usually resolves within a few days, whereas cold turkey withdrawal is more severe, peaks at 72 hours and can last for 7 to 10 days.

Betty Mydland
5:33 pm August 23rd, 2013

My sister has been taking Vicodin to sleep at night not for pain. I fear she may be addicted. She is 70 years old. She sent me a text a few months ago after I had surgery asking that if my doctor prescribes Vicodin if I could send her some and she would pay me. Recently she had her doctor visit and he would only give her 10 pills. She was upset and said that she was going to find another doctor. Does this sound like addiction?
A concerned Sister

4:39 am August 26th, 2013

Hello Betty. Doctor shopping and buying pills certainly sounds like your sister is taking more Vicodin than prescribed (a sign of Vicodin addiction). I’d suggest that you speak with her informally about her use, and ask her if she feels euphoria (a deep sense of well being) when she takes Vicodin. If so, it’s possible that psychological dependence is driving her to these actions and she may need treatment for drug addiction. But she’ll need to be medically assessed by a doctor or psychologist for diagnosis.

Betty Mydland
11:11 am August 26th, 2013

Thank you for the fast reply. I have tried to talk to her about it but she gets pretty defensive and brags to a point that she can do without it, but then she has trouble sleeping. She is also a text book case of AADD, has manic episodes, and is really bad at losing things. At 70 years old, almost 71, with a history of hospitalization for manic depression, is there any hope for her if she continues to deny the addiction?

4:11 am August 27th, 2013

Hello Betty. There is always hope that someone can change. But we cannot make them change. I’d suggest that you perhaps seek out a support group like Al-Anon or Narc-Anon to learn how to cope with the disappointment of your sister continuing to live as she does. If you’ve approached her and made your concerns clear, there’s nothing more that you can really do. Now it’s about acceptance and tolerance of her decisions.

Leave a Reply